Kansas, 2022

Hail and Damaging Wind in Kansas, May 18, 2022

May 18, 2022 · NWS GLD · 2 events in 1 county or zone

On May 18th, strong daytime heating allowed for scattered thunderstorms to develop within Northwestern Kansas. Some of these thunderstorms yielded wind gusts up to 62 mph as well a hail up to a penny in size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On May 18th, strong daytime heating allowed for scattered thunderstorms to develop within Northwestern Kansas. Some of these thunderstorms yielded wind gusts up to 62 mph as well a hail up to a penny in size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 18, 6:46 PM CST, 14 minutes earlier.

Area forecast discussion, May 18, 6:46 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
646 PM MDT Wed May 18 2022

.UPDATE...
Issued at 644 PM MDT Wed May 18 2022

Removed Cheyenne county Colorado from Severe Thunderstorms Watch
239.

UPDATE Issued at 530 PM MDT Wed May 18 2022

Updated forecast to remove Kit Carson and Sherman counties from
the Severe Thunderstorm Watch 239.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 215 PM MDT Wed May 18 2022

Tonight...showers and thunderstorms come to an end by 10-11 PM MDT
with decreasing clouds overnight. Low temperatures fall into the
upper 40s to upper 50s.

Thursday-Thursday night...850mb temperatures warm about 12F to 15F
across the area compared to Wednesday (today) supporting highs in
the lower to upper 90s. Record and near record high temperatures are
possible at the locations listed below in the CLIMATE section.
Southwest winds gusting 30 to 40 mph are also expected. For Thursday
night a strong cold front blows through from the north. Breezy to
windy north winds are expected with gusts of 30 to 40 mph. Low
temperatures are expected to range from the upper 30s to lower 40s
in far eastern Colorado to the lower to upper 40s east of the CO/KS
border.

Friday-Friday night...a large upper level trough axis slowly makes
its way toward the area during the day, impacting the areas weather
through the night. Most noticeably will be considerably cooler
temperatures with highs ranging from the lower 50s to around 60 in
far eastern Colorado, lower 60s to lower 70s elsewhere...about 30F
to 37F colder compared to Thursday. There will be a chance for some
rain showers across far eastern Colorado in the afternoon. North
winds gusting up to 35 mph are expected across the area. For the
overnight hours, a 1024mb surface high moves into the area from the
northwest with some occasionally breezy north winds. Precipitation
chances increase during the night as moisture in the 850-500mb layer
increases from west to east. 850mb temperatures drop toward zero
after midnight supporting some snow along and west of the CO/KS
border. Some minor accumulations are possible across far eastern
Colorado. Low temperatures are expected to range from the lower 30s
in far eastern Colorado to the lower 30s to lower 40s elsewhere.

Saturday...precipitation chances continue with high temperatures
ranging from the lower 40s to near 60. A few thunderstorms will be
possible across far eastern Colorado.

.LONG TERM...(Saturday night through Wednesday)
Issued at 1240 PM MDT Wed May 18 2022

An upper trough will be moving from the Pacific northwest early in
the period to the central Rockies by Monday. During that time,
temperatures will be below normal with occasional chances for
showers and isolated thunderstorms. Frost and freeze highlights
may be necessary once again Saturday night/Sunday morning with
temperatures dropping into the 30s. Low temperatures will warm
slightly for Sunday night and Monday night and no further frost or
freeze highlights currently forecast.

For Tuesday and Wednesday, models begin to diverge on the upper
pattern and become almost out of phase by Wednesday. GFS wants to
keep an upper trough in the area with another piece of energy
digging into the Rockies, while the ECMWF wants to move a ridge
over the area. By Wednesday, the GFS has high temperatures in the
60s while the ECWMF has high temperatures in the 90s. The GFS also
continues the trend of more precipitation chances, while the
ECMWF goes dry under a ridge. With no clear consensus, confidence
is low. The official forecast reflects a blend of the possible
solutions, and may be on the warm and dry side if the GFS verifies.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 530 PM MDT Wed May 18 2022

VFR conditions are expected at MCK and GLD through the 00Z TAF
period. High clouds will thin out overnight and southwest winds
will become gusty after 18Z on Thursday.

&&

.FIRE WEATHER...
Issued at 215 PM MDT Wed May 18 2022

Record and near record high temperatures will combine with dry
southwest winds gusting up to 40 mph to produce critical fire
weather conditions across much of the area Thursday. Outdoor
burning is highly discouraged.

An abrupt wind shift to the north is expected around or shortly
after sunset Thursday along and north of the Kansas/Nebraska
border, continuing south across the remainder of the area during
the evening. Wind gusts of 30 to 40 mph are expected. First
responders fighting any fires should keep in contact with the
National Weather Service in Goodland regarding the timing of the
wind shift, associated with a cold front.

&&

.CLIMATE...
Issued at 215 PM MDT Wed May 18 2022

Record and near record high temperatures are possible at the
following locations Thursday, May 19:

Goodland..........95 degrees set in 2006 and previous years
Hill City.........99 degrees set in 2006
McCook............99 degrees set in 1948
Burlington........94 degrees set in 1934

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from 11 AM MDT /noon CDT/ to 8 PM MDT /9 PM
     CDT/ Thursday for KSZ001-002-013-014-027-028-041-042.

CO...Red Flag Warning from 11 AM to 8 PM MDT Thursday for COZ252>254.

NE...Red Flag Warning from 11 AM MDT /noon CDT/ to 8 PM MDT /9 PM
     CDT/ Thursday for NEZ079>081.

&&

UPDATE...LOCKHART
SHORT TERM...99
LONG TERM...024
AVIATION...JSL
FIRE WEATHER...99
CLIMATE...99
Hazardous weather outlook, May 18, 2:25 PM CST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
225 PM MDT Wed May 18 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
225 PM MDT Wed May 18 2022 /325 PM CDT Wed May 18 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms are possible across much of the Tri-State
through 10 PM MDT.

Scattered strong to severe thunderstorms are expected through 8 PM
MDT (9 PM CDT) for Sherman, Wallace, Logan, Greeley and Wichita
counties with non severe storms through 10 PM MDT (11 PM CDT). As a
result, a severe thunderstorm watch is in effect. The primary hazards
will be wind gusts up to 70 mph, blowing dust and hail up to an inch
and a half in diameter.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

A Red Flag Warning is in effect Thursday from 11 AM MDT through 8 PM
MDT for locations along and west of a line from Hitchcock county to
Logan county plus Red Willow county. Outdoor burning is highly
discouraged.

Low temperatures late Friday night through Saturday morning are
expected to drop into the 30 to 40 degree range, coldest along and
west of the Colorado Kansas border. A mix of rain and snow is
expected along the Colorado Kansas border with snow the predominate
weather type across far eastern Colorado. Snowfall accumulations of
to an inch are currently confined to areas west of a line from Yuma
to Kit Carson, Colorado. Those with sensitive flowers and plants
should be prepared for much colder temperatures and for some below
freezing temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed for those south of Interstate 70
through this evening. We would appreciate reports of severe weather
and blowing dust via telephone and social media.

In the hours before

Special weather statement, May 18, 6:16 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
616 PM MDT Wed May 18 2022

KSZ027-028-041-042-190045-
Wichita KS-Wallace KS-Greeley KS-Logan KS-
616 PM MDT Wed May 18 2022

...A strong thunderstorm will impact portions of northwestern
Wichita, southeastern Wallace, southwestern Logan and northeastern
Greeley Counties through 645 PM MDT/745 PM CDT/...

At 616 PM MDT/716 PM CDT/, Doppler radar was tracking a strong
thunderstorm 16 miles south of Wallace, or 17 miles northwest of
Leoti, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Wichita, southeastern Wallace, southwestern Logan and northeastern
Greeley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT/900 PM
CDT/ for west central Kansas.

&&

LAT...LON 3870 10168 3880 10153 3871 10128 3848 10153
TIME...MOT...LOC 0016Z 310DEG 17KT 3869 10154

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MRC
Special weather statement, May 18, 6:19 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
619 PM MDT Wed May 18 2022

KSZ041-042-190045-
Wichita KS-Greeley KS-
619 PM MDT Wed May 18 2022

...A strong thunderstorm will impact portions of southern Wichita and
central Greeley Counties through 645 PM MDT/745 PM CDT/...

At 618 PM MDT/718 PM CDT/, Doppler radar was tracking a strong
thunderstorm 4 miles southeast of Tribune, moving southeast at 50
mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Wichita
and central Greeley Counties, including the following locations...
Selkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT/900 PM
CDT/ for west central Kansas.

&&

LAT...LON 3853 10204 3865 10192 3840 10120 3826 10136
      3826 10179
TIME...MOT...LOC 0018Z 309DEG 41KT 3842 10170

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

MRC
Local storm report, May 18, 6:22 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM MDT WED MAY 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND GST     5 S TRIBUNE             38.39N 101.74W
05/18/2022  M52 MPH          GREELEY            KS   AWOS

            TRIBUNE AWOS.

&&

TT
Local storm report, May 18, 6:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
641 PM MDT WED MAY 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND GST     5 S TRIBUNE             38.39N 101.74W
05/18/2022  M53 MPH          GREELEY            KS   MESONET

            MESONET STATION DW9439 TRIBUNE.

&&

TT
Special weather statement, May 18, 6:46 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
646 PM MDT Wed May 18 2022

KSZ041-042-190115-
Wichita KS-Greeley KS-
646 PM MDT Wed May 18 2022

...A strong thunderstorm will impact portions of southern Wichita and
southeastern Greeley Counties through 715 PM MDT/815 PM CDT/...

At 646 PM MDT/746 PM CDT/, Doppler radar was tracking a strong
thunderstorm 14 miles southwest of Leoti, moving southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Wichita
and southeastern Greeley Counties, including the following
locations... Lydia and Selkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT/900 PM
CDT/ for west central Kansas.

&&

LAT...LON 3828 10181 3850 10160 3838 10113 3826 10113
      3826 10178
TIME...MOT...LOC 0046Z 296DEG 26KT 3832 10154

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

MRC
Special weather statement, May 18, 6:53 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
753 PM CDT Wed May 18 2022

KSZ042-190130-
Wichita KS-
753 PM CDT Wed May 18 2022

...A strong thunderstorm will impact portions of central Wichita
County through 830 PM CDT...

At 752 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Leoti, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Wichita
County, including the following locations... Marienthal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Kansas.

&&

LAT...LON 3849 10155 3867 10140 3862 10113 3838 10113
TIME...MOT...LOC 0052Z 307DEG 32KT 3854 10132

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MRC

The radar

The Goodland radar (KGLD), 104 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wichita

When
May 18, 7:00 PM CST
Where
Wichita County, 1.08 mi E of Leoti
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.480, -101.330

The Kansas State Mesonet site reported a 62 mph wind gust at 10-meters above ground at location.

Hail, Wichita

When
May 18, 7:06 PM CST
Where
Wichita County, 1.04 mi E of Leoti
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
38.481, -101.331

Report received from a trained spotter of dime to penny sized hail at location along with a 50 mph thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025791, 1025792.